Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 221, NWS Raleigh, NC

September 25, 2000Cumberland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 25, 2000, 7:32 PM EDT for Cumberland County, North Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 25, 2000, 7:32 PM EDT (23:32 UTC)
Expired
Sep 25, 2000, 8:15 PM EDT
In force
43 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 66 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 7:45 PM EDTThunderstorm Wind 50 EFayetteville, NCTrees down and a power outage ot Fort Bragg were reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 25, 3:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 252332
SVRRDU
NCC051-260015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
732 PM EDT MON SEP 25 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF FAYETTEVILLE...MOVING EAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GODWIN AT 800 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3519 7902 3498 7896 3504 7867 3533 7858

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 2:20 PM EDT, 5 hours 12 minutes earlier.

Area forecast discussion, Sep 25, 2:20 PM EDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT MON SEP 25 2000

WEAK DYNAMICS HAVE LIMITED WIDESPREAD PRECIPITATION THIS AFTERNOON.
HOWEVER STRONG HEATING AND HIGH DEW POINTS SOUTH OF A STATIONERY
BOUNDARY FROM WILSON TO RALEIGH TO LEXINGTON SEPARATES WARM MOIST
AIR TO THE SOUTH FROM MORE STABLE AIR NORTH OF THE BOUNDARY.
PRIMARY PROBLEM FOR THE EVENING WILL BE THUNDERSTORMS...SOME
SEVERE...WHICH WILL OCCUR MOSTLY IN THE WARM AIR.  MAIN SEVERE
THREAT WILL BE HIGH DOWNDRAFT WINDS.

AM LESS CONCERNED ABOUT SIGNIFICANT HEAVY RAINS SINCE FLOW IS FAST
ENOUGH TO LIMIT THE AMOUNT OF RAIN ANY ONE LOCATION WILL RECEIVE.

LOOK FOR WIDESPREAD RAIN AND THUNDERSTORMS FROM JUST BEFORE MIDNIGHT
THROUGH TUESDAY MORNING.  THIS PRECIPITATION OCCURS A FEW HOURS
AHEAD OF THE STRONG FRONT WHICH WILL CROSS THE AREA TUESDAY
MORNING.  WILL KEEP MENTION OF SHOWERS IN FOR AWHILE AFTER FRONTAL
PASSAGE SINCE MAIN AREA OF STRONG VORTICITY ADVECTION FOLLOWS THE
FRONTAL PASSAGE.

TEMPERATURES WILL REMAIN FAIRLY MILD TONIGHT BUT DROP NOTICEABLY
AFTER THE FRONT PASSES.

EXTENDED FORECAST FOR THE END OF THE WEEK CALLS FOR FALL LIKE COOL c
AND DRY WEATHER.

.RAH...NONE

SWH

In the hours before

Local storm report, Sep 25, 6:12 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
612 PM EDT MON SEP 25 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION...b.

0610 PM    MCGEE CROSSROADS          NC   .75 INCH HAIL
09/25/00   JOHNSTON

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 5:16 PM EDTSevere Thunderstorm WarningRAHHarnett44 min
Sep 25, 5:31 PM EDTSevere Thunderstorm WarningRAHMoore44 min
Sep 25, 5:35 PM EDTSevere Thunderstorm WarningRAHWayne40 min
Sep 25, 5:59 PM EDTSevere Thunderstorm WarningRAHJohnston46 min
Sep 25, 6:11 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett49 min
Sep 25, 7:03 PM EDTFlash Flood WarningRAHWake3 hr
Sep 25, 7:58 PM EDTSevere Thunderstorm WarningRAHWayne47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.